Kentucky, 2007Strong Wind in Kentucky, December 22 to 23, 2007
December 22 to 23, 2007 · NWS PAH · 4 events in 4 counties and zones
A strengthening low pressure system tracked from the southern Plains northeast across the St. Louis, MO area during the night.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening low pressure system tracked from the southern Plains northeast across the St. Louis, MO area during the night. South winds in advance of the low were strong and gusty. For a few hours, gusts reached 45 to around 50 mph. At the Paducah airport, a wind gust to 52 mph was measured by the automated observing system. Trees and limbs were blown down in McCracken County, including one that fell on a house. In Mayfield in Graves County, small branches were broken by wind gusts estimated to 45 mph. In northern Marshall County in Calvert City, an off-duty meteorologist measured a gust to 53 mph. Finally, the Owensboro airport automated observing system measured a 46 mph gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 22, 1:45 PM CST, 9 hours 15 minutes earlier.
Area forecast discussion, Dec 22, 1:45 PM CST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CST SAT DEC 22 2007
.SHORT TERM...
INTENSE 500 MB SHORTWAVE OVER THE SOUTHERN PLAINS WILL LIFT
NORTHEAST ACROSS THE LOWER OHIO VALLEY TONIGHT. SURFACE CYCLONE OVER
EXTREME NE OKLAHOMA WILL DEEPEN AS IT TRACKS ACROSS THE KSTL AREA BY
06Z. STRONG LOW LEVEL WIND FIELDS WITH THIS SYSTEM WILL BE THE
PRIMARY CONCERN. GRADIENT WINDS IN ADVANCE OF THE FRONT WILL LIKELY
BE VERY CLOSE TO ADVISORY CRITERIA THIS EVENING. PLAN TO ISSUE WIND
ADVISORY WITH THIS FORECAST PACKAGE...MAINLY FOR GUSTS NEAR 45 MPH
WHICH MAY BE ENHANCED BY PRECIPITATION OF A CONVECTIVE CHARACTER.
INDIRECT EFFECT OF THESE STRONG WIND FIELDS WILL BE ON CONVECTIVE
POTENTIAL. 850 MB WINDS ARE FORECAST BY THE RUC MODEL TO INCREASE TO
50 TO 60 KT ACROSS WESTERN KENTUCKY BY MID EVENING. INTENSE FORCING
ASSOCIATED WITH THE APPROACHING COLD FRONT AND SHORTWAVE MAY RESULT
IN A STRONGLY FORCED LINE OF LOW TOPPED CONVECTION. THE PRIMARY
LIMITING FACTORS ARE MOISTURE AND INSTABILITY. AN EASTERLY COMPONENT
TO THE SURFACE WINDS IS IMPEDING THE NORTHWARD PROGRESS OF 60 DEGREE
DEW POINTS THROUGH THE ARKLATEX REGION. RUC MODEL PINCHES OFF THE
NARROW RIBBON OF 55 PLUS DEW POINTS BEFORE IT REACHES THE FORECAST
AREA. THIS SUGGESTS THE PRIMARY HAZARD WILL BE A FEW DAMAGING WIND
GUSTS WITH LOW TOPPED LINEAR STRUCTURES...PER 16Z SPC DAY 1 OUTLOOK.
THE STRONG COLD FRONT WILL CROSS MOST OF THE FORECAST AREA AROUND
06Z...A COUPLE HOURS SOONER IN THE WEST AND LATER IN THE EAST. THIS
FRONT WILL END THE BULK OF THE PRECIPITATION. SOME LINGERING POST
FRONTAL STRATIFORM PRECIP IS POSSIBLE LATE TONIGHT...WHICH MAY END
AS A BRIEF PERIOD OF SNOW IN PARTS OF SRN ILLINOIS AND SE MISSOURI.
A SOLID LOW OVERCAST IN THE WAKE OF THE DEPARTING LOW PRESSURE
CENTER WILL PERSIST INTO EARLY SUNDAY. MODELS ARE IN GOOD AGREEMENT
THAT 925/850 MB RH WILL DECREASE SHARPLY AROUND 12Z IN SE
MISSOURI...AND BY 18Z IN SOUTHWEST INDIANA AND PENNYRILE OF WEST
KENTUCKY. A GUSTY WEST WIND AND STRONG COLD ADVECTION WILL PRODUCE
WIND CHILLS IN THE 20S...IN SHARP CONTRAST TO TODAY.
MONDAY THROUGH CHRISTMAS DAY WILL BE A SHORT LIVED QUIET PERIOD
BEFORE AN ACTIVE PATTERN PATTERN RESUMES...AS DISCUSSED IN LONG TERM
SEGMENT OF THIS DISCUSSION. LOW POPS FOR CHRISTMAS EVE/EARLY
CHRISTMAS DAY WILL BE CONVERTED TO MENTION OF FLURRIES. A WEAK 500
MB SHORTWAVE WILL SHEAR APART AS IT CROSSES THE FORECAST AREA MONDAY
NIGHT. SURFACE HIGH PRESSURE WILL MAINTAIN PLENTY OF DRY
AIR...INHIBITING ANYTHING MORE THAN A TRACE EVENT.
&&
.LONG TERM...
ERY PROGRESSIVE UPPER FLOW REGIME WILL BRING NEXT SYSTEM IN QUICKLY
DURING THE DAY WED AND WED NIGHT. WITH SFC LOW EXPECTED TO PASS NEAR
OR JUST NORTH OF THE REGION...SHOULD STAY JUST WARM ENOUGH TO KEEP
MOST OF THE SIGNIFICANT PRECIP IN THE LIQUID FORM. STILL WILL ALLOW
FOR THE POSSIBILITY OF A CHANGE OVER TO SNOW OR A MIX OF RAIN AND
SNOW ALONG AND NW OF THE OHIO RIVER WED NIGHT BEFORE THE PRECIP
ENDS. 12Z GFS IS MUCH QUICKER WITH THE SYSTEM THAN IT HAS BEEN THE
PAST SEVERAL RUNS. DECIDED TO DISCARD THIS QUICKER SOLUTION FOR THIS
PACKAGE...AND WENT A LITTLE CLOSER TO THE MORE CONSISTENT AND SLOWER
ECMWF SOLUTION. ALSO...THE ECMWF HAS BEEN THE BETTER MEDIUM RANGE
PERFORMER AS OF LATE.
12Z GFS ALSO HAS COMPLETELY DIGRESSED FROM ITS PREVIOUS SOLUTION
YESTERDAY OF BRINGING THE NEXT H50 SHORT WAVE INTO THE PLAINS FRI...
OPTING TO KEEP THE UPPER SYSTEM OUT WEST. AGAIN...PREFER TO STICK
WITH A SOLUTION CLOSER TO THE ECMWF HERE...WHICH CORRESPONDS CLOSELY
TO WHAT WE HAVE ONGOING IN THE CURRENT FORECAST PACKAGE. IN
FACT...IF THE 00Z ECMWF TURNS OUT CLOSE TO REALITY...WE WILL BE
LOOKING AT A VERY POTENT SYSTEM COMING IN FRIDAY WITH EVEN A
POSSIBILITY OF SOME SEVERE WEATHER. OF COURSE...MANY THINGS COULD
CHANGE BY THAT TIME.
WILL STAY FAIRLY CLOSE TO THE MEX MOS TEMPS IN THE WED THROUGH SAT
TIME FRAME.
&&
.AVIATION...
SHOWERS AND EMBEDDED CONVECTION WILL MOVE RAPIDLY NORTHEAST ACROSS
THE TAF SITES THIS EVENING. VERY STRONG LOW LEVEL WIND FIELDS WILL
POSE A CONCERN FOR AVIATION. SURFACE GUSTS TO AROUND 30 KT WILL
OCCUR PRIOR TO THE WIND SHIFT WITH THE COLD FRONT. WINDS ALOFT WILL
BE NEAR 50 KT AT 3K FEET. FOLLOWING THE FRONTAL PASSAGE...WINDS
ALOFT WILL DIMINISH SOMEWHAT TO AROUND 40 KT. HOWEVER...SURFACE
GUSTS WILL REMAIN AROUND 30 KT. CIGS AND VSBYS WILL BE HIGHLY
VARIABLE IN CONVECTIVE PRECIP THIS EVENING. FOLLOWING THE FRONTAL
PASSAGE...A STABLE MVFR CIG IS EXPECTED...WITH VSBYS BECOMING
EXCELLENT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY THROUGH 15Z FOR WEST KY.
MO...WIND ADVISORY THROUGH 15Z FOR SE MISSOURI.
IL...WIND ADVISORY THROUGH 15Z FOR S IL.
IN...WIND ADVISORY THROUGH 15Z FOR SW IN.
&&
SHORT TERM...MY
LONG TERM...GM
AVIATION...MY
Hazardous weather outlook, Dec 22, 10:49 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1049 PM CST SAT DEC 22 2007
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1049 PM CST SAT DEC 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
A WIND ADVISORY IS IN EFFECT THROUGH 9 AM SUNDAY. REFER TO THE
WIND ADVISORY FOR MORE DETAILED INFORMATION.
A STRONG COLD FRONT WILL MOVE EAST ACROSS THE QUAD STATE DURING
THE OVERNIGHT HOURS...WHICH WILL BRING AN END TO THE RAIN. AS
COLDER AIR RUSHES IN LATE TONIGHT...A BRIEF CHANGEOVER TO SNOW IS
POSSIBLE IN PARTS OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI...
BUT LITTLE OR NO ACCUMULATION IS EXPECTED.
FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE GREEN AND OHIO
RIVERS. REFER TO FLOOD STATEMENTS FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF A WINTRY MIX OF PRECIPITATION WEDNESDAY NIGHT
AND AGAIN FRIDAY NIGHT. AT THIS TIME...NO MEASURABLE ACCUMULATION
OF SNOW OR SLEET IS EXPECTED.
THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY. THE POTENTIAL OF
SEVERE WEATHER APPEARS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Strong Wind, McCracken
- When
- December 22, 11:00 PM CST to December 23, 2:00 AM CST
- Where
- McCracken forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 37.054, -88.713 (the zone’s center; the record gives no point)
Strong Wind, Graves
- When
- December 22, 11:00 PM CST to December 23, 2:00 AM CST
- Where
- Graves forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.723, -88.651 (the zone’s center; the record gives no point)
Strong Wind, Marshall
- When
- December 22, 11:00 PM CST to December 23, 2:00 AM CST
- Where
- Marshall forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 36.884, -88.329 (the zone’s center; the record gives no point)
Strong Wind, Daviess
- When
- December 22, 11:00 PM CST to December 23, 2:00 AM CST
- Where
- Daviess forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.732, -87.087 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, December 22, 20072 deaths · 150 injured · $1.6 million · 2 events
- Dense Fog in California, December 22 to 26, 20071 death · 2 injured · 4 events
- Heavy Snow and Winter Weather in Oklahoma, December 22, 200712 injured · $51,000 · 22 events
- Strong Wind in Arkansas, December 22 to 23, 2007$360,000 · 45 events
- Frost and Freeze in California, December 22, 2007$135,000 · 4 events
- High Wind in Illinois, December 22 to 23, 2007$63,000 · 60 kt wind · 8 events
- Winter Storm in Kansas, December 22, 20073 injured · 8 events
- Blizzard and Winter Weather in Kansas, December 22, 200727 events
- Winter Storm and Winter Weather in Iowa, December 22 to 23, 200721 events
- Strong Wind in Illinois, December 22 to 23, 2007$22,000 · 3 events
- Winter Storm in Missouri, December 22, 200713 events
- Winter Storm and Winter Weather in Illinois, December 22 to 23, 200713 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65263, 65264, 65265, 65266.